Arizona, 2018

Dust Storm in Arizona, July 30, 2018

July 30, 2018 · NWS PSR · 6 events in 6 counties and zones

Thunderstorms developed across the higher terrain of eastern Arizona during the afternoon hours on July 30th, and during the evening some of them spread westward and into the south-central deserts. The stronger storms generated gusty outflow winds in excess of 40 mph; the winds were sufficient to stir up significant amounts of blowing dust which then resulted in dust storm conditions.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the higher terrain of eastern Arizona during the afternoon hours on July 30th, and during the evening some of them spread westward and into the south-central deserts. The stronger storms generated gusty outflow winds in excess of 40 mph; the winds were sufficient to stir up significant amounts of blowing dust which then resulted in dust storm conditions. During the evening hours, there were numerous reports, both from trained spotters as well as the public, of dust storms which moved through the greater Phoenix metropolitan area as well as the more open desert to the south and southwest of central Phoenix. Additionally, dust storms were indicated by automated weather station observations; at 2051MST the Gila Bend ASOS reported visibility down to one quarter of a mile in blowing dust. Numerous Dust Storm Warnings as well as Dust Advisories were issued as a result of the dense blowing dust. Fortunately, no accidents were reported due to the severely restricted visibility and hazardous driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 30, 5:43 PM MST, 47 minutes earlier.

Area forecast discussion, Jul 30, 5:43 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
543 PM MST Mon Jul 30 2018

.UPDATE...
Updated Aviation section.

&&

.SYNOPSIS...
The Monsoon High will predominate across the Desert Southwest
through early next week, resulting in temperatures a few degrees
above normal. Storms will be most favored across the higher terrain
east of Phoenix, though there will be a slight chance of
thunderstorms across south-central Arizona each day.

&&

.DISCUSSION...
Today: It looks like clouds were able to clear out early enough
this morning to provide us with sufficient day time heating today.
The upper-level ridge continues to meander near southern Nevada,
providing us with another day of mid-level easterlies. Sufficient
moisture continues to exist across the southern half of the state
with PWs ranging from 1 to 2 inches and the greatest moisture
existing from Maricopa county westward into southeast California.
Currently, scattered storms have already started to develop over
the higher terrain of Gila county, with some isolated stronger
storms apparent on radar. According to the SPC mesoanalysis page,
CAPE values in this region range from 1000 to 2500 J/kg with very
little CIN. In addition, DCAPE values in this same region are
around 1000 to 1300, so stronger storms that develop will have the
potential to produce strong downdrafts. With the steering flowing
being out of the east-northeast, expect activity to continue to
push westward, with most CAMs indicating an outflow boundary
pushing across the western portion of our forecast area, starting
in Gila county around 22Z/23, then pushing through the PHX metro
somewhere between 00Z to 03Z, then exiting Maricopa county
somewhere between 04Z and 05Z. Some of these models also
continue to indicate that the outflow boundary could even push
further westward into La Paz and Yuma county and potentially as
far west as southeast California. So the main question is, will
these outflows be strong enough to generate additional storms over
the lower deserts? The forecast soundings for PHX, show up to
2000 J/kg of CAPE, however there is a pretty moderate cap so it
would take a strong outflow boundary to trigger additional storms
across the lower deserts. Most CAMs remain pretty optimistic today
and do have thunderstorms over the Phoenix metro, so it's not
completely out of the question today and chances definitely look
better than yesterday.

Tuesday-Monday:
Little change in the pattern is anticipated as the aforementioned
Monsoon High persists and meanders across the Desert Southwest.
This will generally result in temperatures a few degrees above
normal and well below records. Latest NAEFS percentiles indicate
low-level mixing ratios near climatology, which will generally
favor the Mogollon Rim and higher terrain for storm activity.
However, it is possible that scattered thunderstorms will
materialize across central Arizona one or two days this week,
despite the PoPs near Climo.

Latest operational GFS and ECMWF depict a well-defined inverted
trough approaching the region late in the weekend or early next
week. This will likely enhance the threat for precipitation along
with other monsoon hazards including strong winds and blowing
dust.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Strong storms that are ongoing in Gila County and are beginning to
push into far northeastern Maricopa County should at least push an
outflow through KIWA and KSDL around 0130Z and possibly KPHX most
likely after 02Z. These storms would arrive earlier if they
maintained their current intensity and W-SW progress, but some
weakening is still expected based on recent daily trends. It is
worth noting that more hi-res models, including the most recent
HRRR runs and a few of the HREF runs, are pushing at least some of
this convective activity into the lower deserts than yesterday.
The earlier initiation of storms relative to yesterday makes this
more likely as well, so we have added VCTS into KIWA and KSDL from
0130-03Z. We kept VCSH for KPHX since the storms may not be able
to hold together that far west assuming the outflows push ahead of
the storms. However, the strongest thunderstorm cells near Payson
may be able to push into lower deserts and hold together after
sunset due to a shortwave that may be rotating around the ridge
aloft. If this occurs, we will amend as needed. Otherwise, expect
easterly winds to return late overnight with the normal diurnal
progression to westerly by early afternoon tomorrow. Thunderstorm
chances for the lower deserts will be lower tomorrow without the
additional shortwave forcing.

Southeast California/Southwest Arizona including KIPL and KBLH:

Aviation impacts are generally not expected through tomorrow
afternoon aside from some midlevel clouds at KIPL and high clouds
at KBLH. There is a low chances of thunderstorms making it into La
Paz or Yuma Counties that may push a few outflows into the TAF
sites, but chances are too low to include at this time. Apart
from outflows, southeasterly winds at KIPL and southerly winds at
KBLH below 10 knots will be favored.

Aviation Discussion not updated for amended TAFs.

&&

FIRE WEATHER...

Thursday through Monday:

Anticipate a familiar Monsoon weather pattern this week with storm
activity occurring mainly over the higher terrain of Arizona with
only slight chances over the lower deserts. Storm chances depart
from southeast California and southwest AZ on Friday through
Monday as atmospheric moisture content aloft declines somewhat.
Otherwise, minimum humidities will remain above 15% on the lower
deserts (upper teens to mid 20s; mid 20s to mid 30s higher
terrain). Overnight recovery will remain good. Apart from
thunderstorms, winds will be light except for typical afternoon
and evening breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Skywarn amateur radio Nets may need to be activated for this
afternoon and evening. Spotters should follow standard reporting
procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hernandez
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 30, 3:57 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
357 PM MST MON JUL 30 2018

AZZ558-560-563-302345-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
357 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 445 PM MST...

At 357 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of San Carlos, or 17 miles east of Globe, moving
southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
San Carlos and Cutter.

This includes the following highways...
AZ Route 70 between mile markers 256 and 271.
AZ Route 77 near mile marker 168.

LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
      3329 11046 3320 11040 3320 11047 3333 11074
      3355 11057 3348 11034
TIME...MOT...LOC 2257Z 023DEG 19KT 3345 11048

Wilson
Special weather statement, Jul 30, 4:12 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
412 PM MST MON JUL 30 2018

AZZ547-556>558-562-563-310000-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
412 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 500 PM MST...

At 412 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Jakes Corner to near Claypool.
Movement was southwest at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Roosevelt, Roosevelt Dam, Punkin Center, Tonto Basin and Tonto
National Monument.

This includes AZ Route 188 between mile markers 220 and 267.

LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
      3364 11092 3366 11089 3352 11079 3336 11099
      3393 11141 3394 11134
TIME...MOT...LOC 2312Z 058DEG 9KT 3396 11115 3349 11088

Wilson
Special weather statement, Jul 30, 5:42 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
542 PM MST MON JUL 30 2018

AZZ545-547-557-310130-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
542 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
630 PM MST...

At 541 PM MST, Doppler radar was tracking a strong thunderstorm over
Round Valley, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Round Valley, Ballantine Trailhead, Sugarloaf Mountain, Sunflower,
Goldfield Ranch, Four Peaks and Rio Verde.

This includes AZ Route 87 between mile markers 195 and 223.

LAT...LON 3393 11138 3363 11131 3356 11159 3356 11160
      3358 11162 3393 11175
TIME...MOT...LOC 0041Z 097DEG 14KT 3378 11149

Wilson
Special weather statement, Jul 30, 6:13 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
613 PM MST MON JUL 30 2018

AZZ541-545-547-549-557-310200-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
613 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
700 PM MST...

At 613 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Horseshoe Reservoir, or 8 miles northwest of Sycamore
Creek, moving south at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Scottsdale, Round Valley, Ballantine Trailhead, Sugarloaf Mountain,
Sycamore Creek, Sunflower, McDowell Mountain Park and Rio Verde.

This includes AZ Route 87 between mile markers 201 and 203, and
between mile markers 206 and 214, and near mile marker 218.

LAT...LON 3363 11152 3370 11185 3400 11170 3400 11150
      3401 11148 3401 11144
TIME...MOT...LOC 0113Z 012DEG 25KT 3399 11161

Wilson
Local storm report, Jul 30, 6:26 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
626 PM MST MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       1 NNE SUPERIOR          33.30N 111.10W
07/30/2018  E0.50 INCH       PINAL              AZ   TRAINED SPOTTER

            OVER 1/2 INCH OF RAIN IN LESS THAN 20
            MINUTES.

&&

MP
Special weather statement, Jul 30, 6:26 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
626 PM MST MON JUL 30 2018

AZZ537-541-542-545-310215-
New River Mesa AZ-Cave Creek/New River AZ-Northwest Valley AZ-
Deer Valley AZ-
626 PM MST MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 715 PM
MST...

At 625 PM MST, Doppler radar was tracking a strong thunderstorm near
Rock Springs, or 13 miles north of New River, moving south at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
New River, Cave Creek, Lake Pleasant and Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 221 and 241.
AZ Route 74 between mile markers 12 and 30.
AZ Route 303 between mile markers 130 and 139.

LAT...LON 3403 11197 3372 11197 3379 11247 3391 11240
      3389 11231 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 0125Z 020DEG 17KT 3411 11216

Wilson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dust storm. Local standard time, as filed.

Dust Storm, Cave Creek/New River

When
July 30, 6:30 PM MST to 7:00 PM MST
Where
Cave Creek/New River forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Thunderstorms developed over the higher terrain of eastern Arizona during the late afternoon hours on July 30th and during the evening they spread into the north and northwest portions of the greater Phoenix area. Some of the stronger storms generated gusty outflow winds up to or in excess of 40 mph; the gusty winds generated areas of dense blowing dust that affected the Carefree and Cave Creek communities. At 1845MST a trained spotter located about 6 miles southwest of Cave Creek reported visibility down to 100 feet in dense blowing dust. The dust storm was near the intersection of Central Avenue and the Carefree Highway. The spotter reported 40 mph winds at the time of the dust storm. No Dust Storm Warning was in effect at the time of the report.

Dust Storm, East Valley

When
July 30, 6:45 PM MST to 7:15 PM MST
Where
East Valley forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Thunderstorms developed over the higher terrain of eastern Arizona during the late afternoon and early evening hours and some of the stronger storms produced gusty outflow winds in excess of 50 mph. The strong winds generated areas of dense blowing dust which led to dust storm conditions over portions of the East Valley. At 1900MST, a trained spotter located near the intersection of the Loop 202 freeway and Val Vista Drive reported visibility down to 100 yards in a dust storm. The dust storm was occurring at the intersection of Val Vista Drive and Thomas Road. A Dust Storm Warning was not in effect for the area at the time of the report.

Dust Storm, Scottsdale/Paradise Valley

When
July 30, 7:00 PM MST to 7:45 PM MST
Where
Scottsdale/Paradise Valley forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Thunderstorms moved across the eastern portion of the greater Phoenix metropolitan area during the evening hours on July 30th; some of the stronger storms generated gusty outflow winds in excess of 50 mph. The gusty winds generated areas of dense blowing dust that resulted in dust storm conditions over communities such as Scottsdale. At about 1915MST, a trained spotter located 2 miles south of Scottsdale reported one quarter mile visibility in a dust storm at the intersection of 74th Street and McDowell Road. Later, at 1938MST, another trained spotter 2 miles southeast of North Scottsdale reported visibility down to one quarter mile in a dust storm. The dense blowing dust was occurring near the intersection of the 101 Freeway and Cactus Road. A Dust Storm Warning was not in effect at the time of the report. No accidents were reported due to the sharply restricted visibility.

Dust Storm, Northwest Valley

When
July 30, 7:15 PM MST to 8:00 PM MST
Where
Northwest Valley forecast zone
Reported by
Public
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Thunderstorms moved across the western portion of the greater Phoenix area during the evening hours on July 30th; some of the stronger storms generated gusty outflow winds well in excess of 40 mph. The gusty winds stirred up dense blowing dust which led to dust storm conditions over northwest valley communities such as Surprise and Waddell. At 1939MST the public reported that visibility had dropped to 600 feet in a dust storm about 2 miles southwest of Waddell. The dust storm was near the intersection of Cactus Road and Sarival Avenue, just east of the Loop 303 freeway. A Dust Storm Warning was not in effect at the time of the report.

Dust Storm, Northwest Pinal County

When
July 30, 7:30 PM MST to 9:00 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Law Enforcement
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Thunderstorms developed across the central deserts during the evening hours on July 30th; some of the stronger storms produced gusty outflow winds in excess of 50 mph. The gusty winds generated significant blowing dust which led to dust storm conditions over the deserts to the south and southeast of central Phoenix. Dust storm conditions were observed over portions of northwest Pinal County; at 1945MST local law enforcement reported that State Route 347 was closed both northbound and southbound between Riggs Road and Casa Blanca Road due to dense blowing dust. No accidents were reported due to the severely restricted visibility. A Dust Storm Warning was not yet in effect, but was later issued at 2025MST for the area.

Dust Storm, Gila Bend

When
July 30, 8:10 PM MST to 9:15 PM MST
Where
Gila Bend forecast zone
Reported by
ASOS
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Scattered thunderstorms developed over the central deserts during the evening hours on July 30th and some of the stronger storms generated gusty outflow winds in excess of 50 mph. The gusty winds generated significant amounts of dense blowing dust which led to dust storm conditions in the Gila Bend area. At 2051MST, the official ASOS weather station in Gila Bend measured visibility down to one quarter of a mile in blowing dust. A Dust Storm Warning was issued for the area at 2010MST and it remained in effect through 2115MST.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 767085, 767075, 767078, 767091, 767068, 767066.